The claim: Some types of medication can raise the risk of sunburn.
The facts: Most people know what precautions to take to protect their skin at the beach: slather on the sunscreen, reapply as needed and take breaks in the shade as often as possible.
However, few people know that a number of common medication can intensify the effects of sunlight, greatly raising the risk of burning, getting rashes and other skin problems, even after a short time out in the sun.
Studies show that this can happen in at least two ways.
The first, known as a photoallergic reaction, occurs when a certain medicine or substance is applied to the skin.
Ultraviolet light from the sun transforms the substance in a way that provokes the immune system, leading to irritated skin and eczema-like rashes. The onset of visible symptoms is usually delayed from 24 hours to several days.
Far more common is a phenomenon called phototoxic reaction. It occurs when a person ingests the drug or substance in question, then spends time in the sun.
Exposing the skin to ultraviolet rays excites molecules of the ingested substance, causing damage to skin tissue – severe redness and sunburn, for example – that is almost immediately apparent.
The list of drugs that can cause sun sensitivity is long, but among the most common culprits are antibiotics like tetracycline, certain antihistamines and topical antimicrobials.
The best remedy is either to limit the use of the offending substance or to take extra precautions, like wearing protective clothing.
The bottom line: Many drugs can raise a person’s sensitivity to sunlight.
- The New York Times